I recently started suboxone treatment for opioid dependence. They started me out on two 8mg strips a day. I have heard that is a lot from people. They also decided that my program will last a year. The doctor feels that in a year I am able to not only adapt to sobriety, but also change my life such as my habits and people i associate with. I asked her why so long and she said "the success rate of patients on suboxone for less than a year drops to nearly 30%. It is a joke to me how people stay on it for 4 weeks and say I'm CURED! This is not a miracle drug, you still need to do your part" I understood why she is keeping me on so long, so i accepted that. However, when i asked her about the dosing of why i seem to be on "a higher dose than others". She responded by saying, "16mg of suboxone per day is the standard dose for most programs such as this. It should only be taken only once per day to avoid sleeping complications. Thats why i prescribe this way" She even mentioned that she had one patient that was a heroin addict for almost 20 years. He only went though about a 20bag per day, but every day for 20 years. He was prescribed four 8mg tablets a day. aka 2am 2pm. his treatment is in year 4 right now and staying strong. So now after all this bable the main question I want to know is, why do so many people out there think 16mg per day is too much? i feel for me its perfect. thank you ahead of time for your responses.
i've been on suboxone for nearly 7 years now. it's hard to get that kind of help around here. so, i've had to change doctors a few times and went to a methadone clinic for awhile. so, 7 years off and on. i was basically addicted to any type of opiate. mainly anything you can use intravenously. the doctor i have now has me on 16mg a day. it works fine for me. generally, when you first start the medication, they start you on 16 mg. you'll stay on that until you have a grasp on things and get stable.
It does seem to be the standard starting dose of subs, and that is what they are teaching in the training class, however, I think it makes a difference which opiate you were using, how much you were using and how long you were on that opiate. For example, I had just begun to take 4 to 6 lortab 10's per day, but was in group therapy with 15 to 17 other people on suboxone, and everyone of those people with the exception of 1, were taking at least 30 lortabs per day. I had some side effects from the get go being on just 12 mgs but was told I had to take that much, the side effects lessened and disappeared as I came down on the dose. I had the rare "sensory illusions," and was the only one who had it in my group, but luckily had been warned it rarely happened. My sense of touch was tuned way high and it felt odd to walk, I was scared to drive on the interstate and felt high.
They pretty much told me that was impossible, but if you read enough posts here, you will see it is not impossible. I started splitting the dose, took 6mg in the am and 6mg in the early pm, and even then, the side effects were much better. It did stop all withdrawal and craving, and I did the required counseling for addiction. None of the other people said they experienced any of the weird side effects I was having, in my group, they also were taking to me, a much larger amount of hydrocodone, and I began to ponder the same thing. Why would I need the same amount of suboxone that they did? I was also told it was so safe, non addictive and could be taken for life and it would be a-ok. I do think it is safe, but know that is definitely can be addictive, but I do agree some people need it for life, thru counseling we determined I would NOT need it for life. I googled "what happens when a person comes off suboxone?" got sent here by the search engine, and of course read many horror stories about coming off. Almost immediately, a man here named Robert_325 friended me and he told me a bit about his work in a clinic where they prescribe subs and I asked a few questions, this being one of them and he assured me that that is way too high a dose for most people, and told me that I would be surprised at how comfortable I could be at 1 or 2 mgs per day, when I was able to properly taper down. I read a taper schedule he has, which is fast and was a bit scared to come down that fast, but asked my subs dr and the counselor. The counselor suggested a 4 week stay on any lower dose before moving down again to help the brain and body adjust. It worked for me, and I was able to not only get down to 1 mg, but to totally taper off with no withdrawal You will see horror stories about coming off of it, but try not to read those, it truly will scare to pieces and remember one thing, people who are able to get off of it and are fine, don't feel the need to write about it anywhere, although I wish they would to balance out the fear factor. If your brain is healed enough, you do the counseling, and you properly taper, you can get off with very few hitches or additional help. Those who do have such bad stories may have not given it time to heal the brain, are most likely to have not done the counseling, came down too fast, or got off at too high a dose. Patti
Just my own experience, but I started having some weird side affects, like water retention, low tolerance to heat, sweats, etc. after a few years on it. I slowly lowered to now 1mg/day in the a.m., and I just plain feel better all the way around. Everyone's different, but I had to be honest with myself. I kinda liked the little buzz I got in the a.m. when I took 8mg. So, like an alcoholic typically won't drink non-alcoholic beer, I chose to settle for the obsession being removed & didn't want to try to replicate the feelings of the opiates I was trying to get off of. But, I've been on them for about 5 years, I think. We all go through transitions. That's why the Dr. that started me, had me stay at the office while slowly dosing me to see what level to start me at... I spent the whole afternoon sleeping in one of his rooms after 16 mgs!! HA.
Once I found out that, for me, more didn't necessarily relate to feeling proportionately better, I went the other direction. My Psychiatrist wants me on it for life, and he isn't even the one prescribing it so there's no impetus for him to have me stay on it. I'd avoid the DO's or Drs. that take a quick course in Subs. and that want the cash up front for a visit. My Internist bills insurance like a regular yearly visit & gives 90 day supplies... thank goodness its covered. You'll find out what dose is right for you. It doesn't matter what anyone else thinks! Good luck!
Dear Eric, welcome to the site. I agree that u r on quite a bit. I agree with what pattishan has said... that it makes a difference as to what opiates u were using. Most sub docs put people on the "standard" dose. They prescribe way more than u need. Depending on what opiates You were using, I think that you could get by on much less.
Suboxone is just a tool. Another tool to be used in your recovery is an addiction counselor and some type of twelve step program. Usually the time period is 6 mos to a year. This time period allows your brain to heal itself, to get rid of all those extra receptor sites that were produced by the excessive opiate use. Also your brain needs to learn how to start producing its own endorphins again.
I hope that you are connected with all of the above to allow your best chance of a successful recovery. The most knowledgeable people here re: suboxone are pattishan and Robert_325. Listen carefully to what they tell you. I know they would agree that you are most likely on way too much. You might even want to consider getting another sub doc.
Good luck my friend. Come here often for support and help with questions you may have. Congratulations on making the decision to come off of the opiates and getting rid of the control they have over your life. You are to be commended.
Stay strong my friend. You have already made the most difficult decision. Now you need to be patient and to heal. God Bless You my friend. Pup
- Suboxone Information for Consumers
- Suboxone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Suboxone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Jul 2009 • 2 answers
Posted 4 May 2011 • 2 answers
Posted 7 Oct 2011 • 2 answers
Medication - Suboxone taper for Oxy dependence...it does work! I'm 29 & have been on oxycodone 150mg
Posted 21 Nov 2011 • 2 answers
Posted 7 Jan 2012 • 3 answers